Montana, 2020

Hail and Damaging Winds in Montana, July 4, 2020

July 4, 2020 · NWS GGW · 14 events in 6 counties and zones

An unstable atmosphere combined with strong southwest winds aloft and sufficient shear to support and sustain organized severe thunderstorms across most of eastern Montana through the late evening and night-time hours on the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An unstable atmosphere combined with strong southwest winds aloft and sufficient shear to support and sustain organized severe thunderstorms across most of eastern Montana through the late evening and night-time hours on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 4, 2:02 PM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 4, 2:02 PM MST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
302 PM MDT Sat Jul 4 2020

.DISCUSSION...

Near-term: High resolution models continue to seem to want to
shift timing of convection for the region later and later, with
the southwestern parts of the region not seeing much in the way of
storms until early evening. While some isolated to scattered
strong to severe storms will certainly be possible early, upward
growth into an MCS will be likely, transitioning impacts to mostly
wind and rain.

Long-term: Continued southwest flow aloft is unlikely to modify
much through the forecast period. While models do begin to diverge
around the middle of next week, most still hold on to the idea
that the desert southwest high pressure will remain anchored to
its region, which would mean that we are unlikely to see much
modification beyond perhaps a few brief shifts towards more zonal
flow, then returning to southwest. This will lead to a pattern of
persistence, with mornings and early afternoons relatively clear
and then rising chances for showers and thunderstorms during the
afternoon and evening hours each day.

Cliff

&&

.AVIATION...

FLIGHT CAT: Mainly VFR. IFR possible near thunderstorms.

DISCUSSION: Showers and thunderstorms are likely in northeast
Montana this evening and during the overnight. Some storms may be
severe in the evening, especially in the eastern areas, where hail
and strong winds are both possible. Ceilings under the strongest
storms could easily dip into IFR territory.

WIND: Winds should generally be west to southwest at 5-15 kts and
gusts up to 25 kts. Stronger and more erratic winds are to be
expected underneath thunderstorms this evening and overnight.

Cliff

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 4, 5:39 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
639 PM MDT Sat Jul 4 2020

MTZ016-021-059-060-050145-
Petroleum MT-Southwest Phillips MT-Central and Southeast Phillips MT-
Northern Phillips MT-
639 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS AND
NORTHEASTERN PETROLEUM COUNTIES UNTIL 745 PM MDT...

At 638 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Hays to 18 miles southwest of
Fourchette. Movement was northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Malta, Zortman, Fourchette, U L Bend Rec Area, Crooked Creek Rec
Area, Phillips, Wagner, Landusky and Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4831 10841 4857 10785 4766 10742 4762 10744
      4765 10765 4754 10777 4751 10787 4741 10791
      4736 10832 4758 10831 4757 10833 4758 10842
      4762 10844 4764 10877 4773 10889
TIME...MOT...LOC 0038Z 230DEG 39KT 4814 10860 4760 10831

NWS Glasgow
Special weather statement, Jul 4, 6:04 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Glasgow MT
704 PM MDT Sat Jul 4 2020

MTZ022-026-050200-
Garfield MT-Prairie MT-
704 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...SOUTHERN
MCCONE AND NORTHWESTERN PRAIRIE COUNTIES UNTIL 800 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Hillside, or 35 miles northwest of Miles City, moving
northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hillside and Crow Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.

LAT...LON 4717 10629 4719 10617 4718 10617 4718 10596
      4709 10596 4709 10584 4718 10583 4718 10582
      4706 10558 4686 10588 4686 10609 4685 10609
      4685 10651
TIME...MOT...LOC 0104Z 218DEG 30KT 4678 10635

NWS Glasgow
Special weather statement, Jul 4, 6:28 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Glasgow MT
728 PM MDT Sat Jul 4 2020

MTZ026-050230-
Prairie MT-
728 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PRAIRIE COUNTY UNTIL
830 PM MDT...

At 728 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northeast of Miles City to 32 miles
northeast of Volborg. Movement was east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Terry, Fallon, Mildred, Zero, Mccloud and Calypso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.

LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
      4666 10549 4666 10558 4674 10558 4683 10562
      4683 10583 4686 10584 4686 10588 4707 10557
      4666 10461 4666 10473 4661 10474 4661 10486
      4657 10486 4657 10498 4654 10499 4654 10524
TIME...MOT...LOC 0128Z 251DEG 37KT 4660 10561 4621 10527

NWS Glasgow
Special weather statement, Jul 4, 6:49 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Glasgow MT
749 PM MDT Sat Jul 4 2020

MTZ017-020-022-023-050245-
Garfield MT-Western Roosevelt MT-McCone MT-
Central and Southern Valley MT-
749 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...
SOUTHWESTERN ROOSEVELT...EAST CENTRAL VALLEY AND NORTHWESTERN MCCONE
COUNTIES UNTIL 845 PM MDT...

At 748 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Fort Peck to 12 miles
west of Flowing Wells Rest Area. Movement was northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Frazer, Nelson Creek Rec Area, Rock Creek Rec Area, Oswego, Haxby,
Weldon and Van Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.

LAT...LON 4827 10569 4747 10578 4727 10650 4789 10649
      4799 10636
TIME...MOT...LOC 0148Z 235DEG 30KT 4788 10634 4738 10642

NWS Glasgow
Special weather statement, Jul 4, 7:06 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Glasgow MT
806 PM MDT Sat Jul 4 2020

MTZ016-017-059-061-050300-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
806 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHWESTERN VALLEY COUNTIES UNTIL 900 PM MDT...

At 805 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Turner to 10 miles south
of Whitewater to 18 miles south of Saco. Movement was north at 50
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Whitewater, Saco, Loring, Port Of Morgan, Hinsdale, Chapman, Sleeping
Buffalo, Frenchman Reservoir and Bowdoin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.

LAT...LON 4900 10710 4859 10660 4807 10747 4855 10773
      4886 10826 4891 10826 4891 10823 4900 10824
TIME...MOT...LOC 0205Z 197DEG 41KT 4892 10824 4862 10770 4820 10748

NWS Glasgow

The radar

The Glasgow radar (KGGW), 99 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Daniels

When
July 4, 7:10 PM MST to 7:30 PM MST
Where
Daniels County, 8.24 mi SSW of Scobey
Measured
1.5 in hail
Reported by
Public
Coordinates
48.690, -105.490

Public reported plentiful hail up to the size of ping pong balls, lasting for approximately 15 to 20 minutes.

Hail, Garfield

When
July 4, 7:15 PM MST
Where
Garfield County, 5.01 mi ENE of Haxby Point
Measured
1.5 in hail
Reported by
Social Media
Coordinates
47.770, -106.290

Public reported, via Facebook, ping pong ball size hail near Rock Creek State Park & Marina.

Thunderstorm Wind, Valley

When
July 4, 7:20 PM MST
Where
Valley County, King Coulee Raws
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

At the King Coulee RAWS site (KIGM8), a 64 mph wind gust was recorded. Time estimated by radar.

Hail, Valley

When
July 4, 7:30 PM MST
Where
Valley County, 7.82 mi SE of Nashua
Measured
1 in hail
Reported by
Public
Coordinates
48.050, -106.230

Public reported hail up to the size of quarters.

Hail, Valley

When
July 4, 7:35 PM MST
Where
Valley County, 7.35 mi SE of Nashua
Measured
1.75 in hail
Reported by
Public
Coordinates
48.060, -106.230

Public reported plentiful hail up to the size of golf balls, near covering the ground.

Thunderstorm Wind, Valley

When
July 4, 8:02 PM MST
Where
Valley County, 0.46 mi E of Duck Creek
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.980, -106.510

At the mesonet site near the Duck Creek Recreation area, a 72 mph wind gust was reported. Time estimated from radar.

Thunderstorm Wind, Valley

When
July 4, 8:05 PM MST
Where
Valley County, 1.46 mi SSW of Ft Peck
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.000, -106.460

Off duty NWS employee, 1 SSW Fort Peck, estimated 60 mph wind gusts, which was corroborated by other similar reports from social media.

Thunderstorm Wind, Valley

When
July 4, 8:10 PM MST
Where
Valley County, 0.69 mi N of Duck Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.990, -106.520

Public reported roof/shingle damage in the duck creek area. Time estimated by radar.

Thunderstorm Wind, Valley

When
July 4, 8:10 PM MST
Where
Valley County, 0.69 mi S of Ft Peck
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.010, -106.450

Multiple off duty NWS employees reported tree branches of at least 4 inches in diameter snapped off. Wind speed estimated at 70-80 mph.

Thunderstorm Wind, Valley

When
July 4, 8:24 PM MST
Where
Valley County, 1.55 mi ENE of Duck Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
47.990, -106.490

Public reported, via Facebook, wind damage to the B string and the C dock at the Fort Peck Lake Marina. Time estimated from radar.

Thunderstorm Wind, Richland

When
July 4, 9:30 PM MST
Where
Richland County, 12.19 mi NNW of Enid
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.870, -104.850

Trained spotter, 12 NNW Enid, reported 81 mph wind gusts. A large cottonwood tree was uprooted, and five grain bins were destroyed.

Thunderstorm Wind, Richland

When
July 4, 9:30 PM MST
Where
Richland County, 18.8 mi NNW of Enid
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.950, -104.940

At the Badger Creek Handar site (F2498), wind gusts of 68 mph were recorded, as well as sustained winds up to 55 mph.

Thunderstorm Wind, Sheridan

When
July 4, 9:48 PM MST
Where
Sheridan County, 6.98 mi SW of Dagmar
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.510, -104.310

At the mesonet site, 7 SW Dagmar, a 62 mph wind gusts was recorded.

Thunderstorm Wind, Roosevelt

When
July 4, 9:58 PM MST
Where
Roosevelt County, 6.2 mi NE of Culbertson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.210, -104.420

Trained spotter reported a couple of trees were snapped. Winds speed is estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899694, 899693, 904928, 903604, 903605, 904929, 904930, 903606, 903607, 903608, 904931, 904932, 904933, 903609.